Colorado, 2019Avalanche in Colorado, February 16, 2019
February 16, 2019 · NWS GJT · 1 event in 1 county or zone
A strong winter storm dropped 1 to 2 feet of new snow across the Central Mountains in Western Colorado on top of an unstable early winter snow pack. Back country skiers triggered an avalanche as they were breaking trail along a steep slope in an area known as Death Pass near Crested Butte.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm dropped 1 to 2 feet of new snow across the Central Mountains in Western Colorado on top of an unstable early winter snow pack. Back country skiers triggered an avalanche as they were breaking trail along a steep slope in an area known as Death Pass near Crested Butte.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 16, 2:36 AM MST, 5 hours 54 minutes earlier.
Area forecast discussion, Feb 16, 2:36 AM MST, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
236 AM MST Sat Feb 16 2019
.SHORT TERM...(Today through Sunday)
Issued at 236 AM MST Sat Feb 16 2019
A strong and fast-moving cold front over central and eastern Utah
will move through western Colorado this morning. Widespread rain
and snow will accompany the front with mountains above 8500 feet
expected to receive between 5 and 10 inches of snow accumulation
by about noon. Saturday night will see a lull in the action as a
weak ridge move over the area. Then Sunday a strong low will close
at 500 mb over the Great Basin with the polar jet riding under the
closed low and south of the Four Corners. Widespread
precipitation, mainly snow, is expected Sunday across the entire
area.
.LONG TERM...(Sunday night through Friday)
Issued at 236 AM MST Sat Feb 16 2019
A broad long wave trough will be set up across the west and
extending through the Midwest, allowing for a rather disorganized
and unsettled, cold pattern. H7 temps will be in the -12C to -15C
range through Tuesday. A shortwave/vort max will be moving
through southwest Colorado into central Colorado on Monday with
another on Tuesday as energy from the Pacific Northwest dives in
and helps break down this long wave trough. This will lead to an
enhancement in snowfall across the southern and central Colorado
mountains as well as the southern valleys, where decent snow
accumulations are possible. Even colder air follows Tuesday night
into Wednesday as H7 temps drop as low as -18C to -20C, with
drier air moving in behind the passage of this long wave trough.
Model consistency has not been great as evidenced by the next
system moving in for Thursday and Friday. Previous model runs
indicated a weak trough clipping the north. However, the latest
00Z model runs are showing a deep low carving out a deep trough
over the Great Basin and Desert Southwest by Thursday. This pulls
moisture into the Four Corners region in southwest flow on
Thursday with some snow occurring over the high terrain. Models do
indicate some milder air working into southeast Utah and
southwest to central Colorado in southerly flow on the leading
edge of a deeper trough moving into the Great Basin by Friday,
with H7 temps rising to -5C to -10C. Confidence on this is low
given past history of model runs, but regardless, the active
pattern looks to continue into next week with more snow for the
high terrain and some valleys.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 236 AM MST Sat Feb 16 2019
A mix of rain and snow showers will spread across the area from
NW to SE through the day as a cold front passes. MVFR conditions
and intermittent IFR conditions area expected through 18z at KVEL
and KHDN. All other TAF sites will experience ILS CIGS with
occasional MVFR cigs. After 18z conditions will gradually improve
from west to east.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until noon MST today for COZ004-009-010-
012-013-018-019.
UT...Winter Weather Advisory until noon MST today for UTZ028.
&&
SHORT TERM...CC
LONG TERM...MDA
AVIATION...CCHazardous weather outlook, Feb 16, 2:13 AM MST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
213 AM MST Sat Feb 16 2019
COZ001>014-017>023-UTZ022>025-027>029-170915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
213 AM MST Sat Feb 16 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Snow showers will increase across the northern and central
mountains in western Colorado with a few inches of new snow
expected by before noon Saturday. Snow showers will decrease this
afternoon, with steadily decreasing snow showers in the northern
Colorado mountains overnight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Cool and unsettled weather will continue through early next week
with temperatures dropping below normal over the weekend. A
strong Pacific storm will bring widespread precipitation Monday
through Tuesday night.
Another strong will affect the area Wednesday through Friday with
a chance of snow at all elevations.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Feb 16, 7:20 AM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
720 AM MST SAT FEB 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 AM SNOW 6 SSW OLATHE 38.52N 108.01W
02/16/2019 M2.0 INCH MONTROSE CO PUBLIC
&&
JPFLocal storm report, Feb 16, 7:27 AM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
727 AM MST SAT FEB 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM SNOW VERNAL 1SW 40.43N 109.55W
02/16/2019 M3.0 INCH UINTAH UT PUBLIC
&&
JPFLocal storm report, Feb 16, 7:50 AM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
750 AM MST SAT FEB 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 2 E STEAMBOAT SPRINGS 40.47N 106.79W
02/16/2019 M2.5 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-43, STEAMBOAT SPRINGS
1.9E.
0700 AM SNOW 8 ESE NAPLES 40.37N 109.35W
02/16/2019 M2.5 INCH UINTAH UT COCORAHS
COCORAHS STATION UT-UN-12, JENSEN 0.4 WSW.
0700 AM SNOW FRUITVALE 39.09N 108.47W
02/16/2019 M1.2 INCH MESA CO COCORAHS
COCORAHS STATION CO-ME-163, FRUITVALE.
0700 AM SNOW 1 SSW GRAND JUNCTION 39.07N 108.56W
02/16/2019 M1.4 INCH MESA CO COCORAHS
COCORAHS STATION CO-ME-154, 1 SSW GRAND
JUNCTION.
0700 AM SNOW 1 N FRUITVALE 39.10N 108.48W
02/16/2019 M1.5 INCH MESA CO COCORAHS
COCORAHS STATION CO-ME-118, FRUITVALE.
0700 AM SNOW 4 NNW MOUNT CRESTED BUT 38.96N 106.99W
02/16/2019 M2.0 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-18, CRESTED BUTTE
6.2N.
0700 AM SNOW 2 N WOLCOTT 39.73N 106.68W
02/16/2019 M1.7 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-8, WOLCOTT 2.3N.
0700 AM SNOW 2 ENE VAIL 39.65N 106.33W
02/16/2019 M3.2 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-19, VAIL 2.6E.
0700 AM SNOW 1 W EDWARDS 39.65N 106.62W
02/16/2019 M2.5 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-3, EDWARDS 1.3WNW.
0700 AM SNOW 3 NW CATTLE CREEK 39.48N 107.29W
02/16/2019 M1.0 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-33, GLENWOOD SPRINGS
5.3SSE.
0700 AM SNOW 1 SW PITKIN 38.60N 106.53W
02/16/2019 M1.0 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-59, PITKIN 1.1SW.
0700 AM SNOW 2 WSW FRUITVALE 39.09N 108.51W
02/16/2019 M1.3 INCH MESA CO COCORAHS
COCORAHS STATION CO-ME-125, FRUITVALE 1W.
0700 AM SNOW 1 SSE REDLANDS 39.07N 108.64W
02/16/2019 M1.3 INCH MESA CO COCORAHS
COCORAHS STATION CO-ME-162, 1 SSE REDLANDS.
0700 AM SNOW 4 NE PHIPPSBURG 40.26N 106.87W
02/16/2019 M1.0 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-63, 3 ENE PHIPPSBURG.
&&Avalanche, West Elk and Sawatch Mountains
- When
- February 16, 8:30 AM MST to 9:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- State Official
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
A pair of back country skiers were skinning up a steep mountain after a recent winter storm brought 1 to 2 feet of new snow to the area. The new snow fell on top of an unstable snow pack from earlier winter storms. The skiers were apparently together in the middle of the slope when the avalanche released. They were carried down an open 37 degree slope and were buried in approximately five feet of snow and debris. Neither skier survived.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Iowa, February 16 to 17, 201925 events
- Winter Weather in Nebraska, February 16 to 17, 201915 events
- Winter Storm and Winter Weather in South Dakota, February 16 to 17, 201912 events
- Heavy Snow in South Dakota, February 16 to 17, 201910 events
- Heavy Snow in North Dakota, February 16 to 17, 20198 events
- Heavy Snow in Iowa, February 16 to 17, 20195 events
- Heavy Snow in Nebraska, February 16 to 17, 20195 events
- Winter Storm in Montana, February 16 to 17, 20194 events
- High Wind in New Mexico, February 16, 201953 kt wind · 4 events
- Winter Storm in Montana, February 16, 20193 events
- Heavy Snow in Montana, February 16 to 17, 20193 events
- Winter Storm in Iowa, February 16 to 17, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798364.